Texas, 2017

Hail and Damaging Winds in Texas, May 22 to 23, 2017

May 22 to 23, 2017 · NWS SJT · 8 events in 4 counties and zones

An unstable airmass coupled with moderate wind shear resulted in the development of a few severe thunderstorms. These storms produced large hail and damaging thunderstorm winds across portions of West Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An unstable airmass coupled with moderate wind shear resulted in the development of a few severe thunderstorms. These storms produced large hail and damaging thunderstorm winds across portions of West Central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 22, 4:44 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, May 22, 4:44 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
544 PM CDT Mon May 22 2017

.AVIATION...
/00Z TAFS/

Scattered thunderstorms currently over far western Texas will
organize into a complex of storms and move east-southeast across
West Central Texas this evening into the early morning.
Confidence is high enough to add a 2 hour TEMPO TSRA group for the
KABI/KSJT terminals and keeping VCTS at the remaining terminals.
Also, expect mainly MVFR ceilings for the next 24 hours, with a
few hours of low end VFR this evening. A cold front will move
south across the area Tuesday morning, with winds becoming north.

&&

.PREV DISCUSSION... /issued 347 PM CDT Mon May 22 2017/

SHORT TERM...
(Tonight and Tuesday)

Thunderstorms are developing over the higher terrain of eastern New
Mexico this afternoon, and are associated with a shortwave trough
moving over the southern Rockies. This convection is expected to
move into West Texas late this afternoon and early evening, before
overspreading much of our area later this evening and early tonight.
The time frame for the convection across our area is mainly in the 8
PM to 2 AM time frame. A few strong to severe storms will be
possible in our area. The main severe weather hazards will be large
hail and damaging winds. If sufficient organization occurs and a
collective cold pool develops with the convection to our west, could
have strong winds on the leading edge. Steepened mid-level lapse
rates and sufficient vertical shear will support a large hail
threat. However, this looks to be a lower end severe weather threat,
and not the magnitude which our area experienced late last week on
Thursday and Friday.

With a broad upper trough over the Plains, a cold front will push
south across west central Texas on Tuesday morning. Could also have
a weak embedded disturbance entering the southern Plains Tuesday
morning. Carrying chance PoPs for showers and thunderstorms, with
rain chances dropping off from the north during the afternoon. With
considerable cloud cover through much of the day Tuesday, along with
weak cold air advection behind the front, temperatures on Tuesday
will remain on the cool side with afternoon highs expected to be in
the lower to mid 70s.

19

LONG TERM...
(Tuesday night though Monday)

More stable and drier air will move in behind the cold front
Tuesday night. With surface high pressure and light winds by
morning, good radiational cooling conditions will be in place...
with lows in the upper 40s to around 50 expected.

The cool air will not last long however, with sunny skies and
southwest winds of 5 to 10 mph Wednesday. Highs Wednesday are
expected in the mid 80s.

A continued warmup with highs in the mid/upper 90s are expected
Thursday and Friday, as a surface low moves east through Oklahoma,
bringing gusty southwest to west downslope winds. An upper
disturbance may bring an isolated shower or thunderstorm Saturday,
but the better chance of storms is Saturday night and Sunday, as
a cold front goes through. Both the EC and GFS models have some
weak upper disturbances moving through early next week, with
continued potential for isolated showers or thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 59  72  51  84 /  60  40   5   0
San Angelo 	 60  73  49  85 /  60  50   5   0
Junction 	 61  75  49  85 /  40  50   5   0
Brownwood 	 59  72  49  84 /  50  50  10   0
Sweetwater 	 57  71  53  84 /  70  40   5   0
Ozona      	 61  75  51  83 /  50  50  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

21
Hazardous weather outlook, May 22, 1:30 PM CST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
230 PM CDT Mon May 22 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-231930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
230 PM CDT Mon May 22 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely this evening and tonight across much of
west central Texas. A few strong to severe storms will be
possible. The main hazards will be damaging winds, large hail and
deadly lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low. A few
thunderstorms will be possible on Tuesday. The main hazard will be
dangerous lightning.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this evening and early
tonight.

The radar

The Dyess AFB radar (KDYX), 100 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Fisher

When
May 22, 5:55 PM CST to 5:59 PM CST
Where
Fisher County, 3.11 mi NE of Royston
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
32.850, -100.260

Hail, Taylor

When
May 22, 7:23 PM CST to 7:27 PM CST
Where
Taylor County, Abilene
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.450, -99.730

A trained spotter reported quarter size hail near the Abilene Christian University campus in Abilene.

Hail, Taylor

When
May 22, 7:35 PM CST to 7:39 PM CST
Where
Taylor County, Abilene
Measured
1 in hail
Reported by
Public
Coordinates
32.450, -99.730

Thunderstorm Wind, Taylor

When
May 22, 7:35 PM CST to 7:36 PM CST
Where
Taylor County, Abilene
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
32.450, -99.730

The Abilene Regional Airport ASOS measured a 62 mph wind gust.

Hail, Callahan

When
May 22, 8:22 PM CST to 8:27 PM CST
Where
Callahan County, 0.69 mi N of Rowden
Measured
1 in hail
Reported by
COOP Observer
Coordinates
32.210, -99.350

A National Weather Service Cooperative Observer reported hail covering the ground, with the largest being quarter size.

Thunderstorm Wind, Tom Green

When
May 22, 11:03 PM CST to 11:05 PM CST
Where
Tom Green County, 1.77 mi E of Wall
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
31.370, -100.290

The Wall Mesonet measured a wind gust of 60 mph.

Thunderstorm Wind, Taylor

When
May 23, 6:10 AM CST to 6:13 AM CST
Where
Taylor County, 8.52 mi NW of Guion
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
32.240, -99.970

A camper at Coronado's Camp reported several large trees blown down with hail ranging from pea to marble size.

Thunderstorm Wind, Taylor

When
May 23, 7:23 PM CST to 7:26 PM CST
Where
Taylor County, Abilene
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.450, -99.730

A trained spotter estimated a 60 mph wind gust near the Abilene Christian University campus in Abilene.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700693, 700694, 700698, 700701, 700700, 700707, 700705, 700725.